Pennsylvania, 2001

Hail and Damaging Winds in Pennsylvania, July 11, 2001

July 11, 2001 · NWS BGM · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 11, 2:40 AM EST, 1 hour earlier.

Area forecast discussion, Jul 11, 2:40 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 AM EDT WED JUL 11 2001

WILL MAKE THIS SHORT DUE TO ONGOING CONVECTION.

STRONG SHORT WAVE WILL CONTINUE TO KICK OFF SHOWERS AND
THUNDERSTORMS FOR THE NEXT 3 TO 6 HOURS AS IT ROTATES AROUND THE
BASE OF THE DEVELOPING UPPER TROUGH ACROSS THE NORTHEAST U.S.
THINGS STABILIZE BY AFTERNOON AS THIS WAVE HEADS OFF TO THE EAST.
WE'LL MENTION SHOWERS AND STORMS AS PRIMARILY A MORNING PHENOMENON
TODAY.

TONIGHT, THE NEXT WAVE COMES DOWN FROM THE NORTHWEST AND BEGINS TO
AFFECT UPSTATE NY LATE AT NIGHT.  WE'LL HAVE A CHANCE OF SHOWERS
AFTER MIDNIGHT IN OUR NORTHERN ZONES WITH JUST PARTLY CLOUDY SKIES
FURTHER TO THE SOUTH.

THURSDAY LOOKS COOL AND UNSETTLED AS THE UPPER LOW ITSELF BODILY
DROPS INTO THE ADIRONDACKS BEFORE REBOUNDING BACK TO THE NORTHEAST
LATE IN THE DAY.  WE'LL INCLUDE A CHANCE OF SHOWERS ALL BUT OUR
SOUTHERN-MOST ZONES.

CONDITIONS START TO DRY OUT TOWARDS THE END OF THE WEEK AS THE UPPER
TROUGH BEGINS TO LIFT TOWARDS THE CANADIAN MARITIMES.

WORK ZONES ARE OUT.  FINALS COMING SHORTLY.

.BGM...SEVERE THUNDERSTORM WATCH UNTIL 9 AM FOR NORTHEAST PA.

JUREWICZ

In the hours before

Special weather statement, Jul 11, 2:24 AM EST, 1 hour 16 minutes before
PAZ040-048-044-047-043-039-038-111300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 AM EDT WED JUL 11 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 AM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 900 AM EDT FOR THE FOLLOWING COUNTIES:

WAYNE PA...
PIKE PA...
LACKAWANNA PA...
LUZERNE PA...
WYOMING PA...
SUSQUEHANNA PA...
BRADFORD PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 AM EDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Luzerne

When
July 11, 3:40 AM EST
Where
Luzerne County, Nanticoke
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.200, -76.000

Emergency management reported golf ball size hail 4 miles west of Nantocoke.

Thunderstorm Wind, Luzerne

When
July 11, 3:40 AM EST
Where
Luzerne County, Plymouth
Reported by
TRAINED SPOTTER
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Volunteer spotters reported small hail and wind gusts to 50 MPH.

Thunderstorm Wind, Lackawanna

When
July 11, 4:15 AM EST
Where
Lackawanna County, Scranton
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.417, -75.667

Emergency management reported a few trees blown down by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261880, 5261882, 5261881.